Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 161, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Oct 24, 2001, 6:50 PM EDT for Defiance County, Paulding County, Ohio. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2001, 6:50 PM EDT (22:50 UTC)
- Expired
- Oct 24, 2001, 7:50 PM EDT
- In force
- 60 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Defiance County, OH, Paulding County, OH
The radar
The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 12:45 PM EDT | Tornado Watch | SPC | 7 hr |
| Oct 24, 6:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
427 WUUS53 KIWX 242251 SVRFWA OHC039-125-242345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 650 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEFIANCE COUNTY IN OHIO PAULDING COUNTY IN OHIO * UNTIL 750 PM EDT * AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF NEY TO 20 MILES SOUTHWEST OF PAYNE...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... DEFINACE PAULDING NEY GROVER HILL ANTWERP A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:30 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Oct 24, 3:30 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001
SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.
.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA
RESIn the hours before
Special weather statement, Oct 24, 6:13 PM EDT, 37 minutes before
INZ003>005-012>016-020-022>024-MIZ077-078-242245- SPECIAL WEATHER STATEMENT... NATIONAL WEATHER SERVICE NORTHERN INDIANA 513 PM EST WED OCT 24 2001 CORRECTED TO ADD MICHIGAN WATCH ...PORTIONS OF TORNADO WATCH 797 AND 799 HAVE BEEN CANCELLED... THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE FOLLOWING COUNTIES AND THE TORNADO WATCH FOR THESE COUNTIES HAS BEEN CANCELLED... IN MICHIGAN...BERRIEN AND CASS IN INDIANA...LA PORTE...ST JOSEPH...ELKHART...STARKE...MARSHALL... KOSCIUSKO...PULASKI...FULTON...WABASH...MIAMI...CASS...AND WHITE. SEVERE WEATHER IS NO LONGER EXPECTED OVER THESE COUNTIES. RES
Local storm report, Oct 24, 6:24 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM ELKHART IN WIND DAMAGE
10/24/01 ELKHART REPORTED BY EMERGENCY
MANAGEMENT.
0504 PM COLUMBIA CITY IN 1.25 INCH HAIL
10/24/01 WHITLEY REPORTED BY HAM RADIO
OPERATOR.
0516 PM CORUNNA IN TORNADO
10/24/01 DEKALB HOUSE DAMAGED AT THE
INTERSECTION OF US 6
AND STATE ROAD 327.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Oct 24, 6:32 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
532 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0429 PM TIPPECANOE IN TORNADO
10/24/01 MARSHALL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0523 PM 1 NE CORUNNA IN WIND DAMAGE
10/24/01 DEKALB REPORTED BY HAM RADIO
OPERATOR. TELEPHONE
LINES DOWN. TREE DAMAGE
TO A HOUSE.Local storm report, Oct 24, 6:37 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 4 W FREMONT IN TORNADO
10/24/01 STEUBEN REPORTED BY PUBLIC.Local storm report, Oct 24, 6:38 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 2 W FREMONT IN TORNADO
10/24/01 STEUBEN REPORTED BY PUBLIC.
0525 PM FREMONT IN TORNADO
10/24/01 STEUBEN REPORTED BY PUBLIC.Local storm report, Oct 24, 6:45 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
545 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM FAIRFIELD CENTER IN WIND DAMAGE
10/24/01 DEKALB TREE DOWN BLOCKING
COUNTY ROAD 10. LARGE
TREES DOWN. REPORTED BY
HAM RADIO OPERATOR.
0537 PM 6 NW WATERLOO IN WIND DAMAGE
10/24/01 DEKALB REPORTED BY HAM RADIO
OPERATOR. ROOF BLOWN
OFF OF HOUSEThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 6:28 PM EDT | Tornado Warning | IWX | Williams | 62 min |
| Oct 24, 6:42 PM EDT | Tornado Warning | IWX | Van Wert | 58 min |
| Oct 24, 7:04 PM EDT | Severe Thunderstorm Warning | IWX | Henry, Putnam | 56 min |
| Oct 24, 7:04 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 56 min |
| Oct 24, 7:23 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 67 min |
| Oct 24, 7:39 PM EDT | Tornado Warning | IWX | Paulding, Putnam | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.